Alert archive / Oregon / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 13, NWS Pendleton, OR

August 31, 2007Wheeler County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Aug 31, 2007, 3:02 PM PDT for Wheeler County, Oregon. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2007, 3:02 PM PDT (22:02 UTC)
Expired
Aug 31, 2007, 4:00 PM PDT
In force
58 min
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Wheeler County, OR

The radar

The Pendleton radar (KPDT), 138 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 3:10 PM PDTTSTM WND DMG2 Ene Mitchell, ORESTIMATED WINDS OVER 40 MPH CAUSED 6 INCH TREE LIMB TO FALL.
Aug 31, 3:15 PM PDTHAIL 11 N Winlock, ORQUARTER SIZE HAIL .50 INCHES OF RAIN 2 FIRES STARTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 2:02 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2007-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2007-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KPDT 312205
SVRPDT
ORC069-312300-
/O.NEW.KPDT.SV.W.0013.070831T2202Z-070831T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
302 PM PDT FRI AUG 31 2007

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHEELER COUNTY IN CENTRAL OREGON...

* UNTIL 400 PM PDT

* AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER 
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE LARGEST
  STORM IS IN NORTHERN WHEELER COUNTY...AND MOVING NORTHEAST AT 25 
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WHEELER COUNTY BY 325 PM PDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FRIDAY
EVENING FOR NORTHEASTERN OREGON AND SOUTHEASTERN WASHINGTON.

LAT...LON 4501 12038 4507 12020 4506 11979 4500 11979
      4499 11974 4496 11973 4443 11970 4445 12031
      4456 12034 4460 12039 4482 12038 4486 12044
TIME...MOT...LOC 2202Z 229DEG 28KT 4473 12023

$$

JCM
1 follow-up statement
000 
WWUS56 KPDT 312259
SVSPDT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
357 PM PDT FRI AUG 31 2007

ORC069-312307-
/O.EXP.KPDT.SV.W.0013.000000T0000Z-070831T2300Z/
WHEELER OR-
359 PM PDT FRI AUG 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR WHEELER COUNTY EXPIRES AT 400
PM PDT...

THUNDERSTORMS HAVE MOVED OUT OF WHEELER COUNTY AND ARE NOW MOVING TO 
THE NORTHEAST ACROSS MORROW COUNTY. AS SUCH THE SEVERE THUNDERSTORM 
WARNING FOR WHEELER COUNTY WILL BE ALLOWED TO EXPIRE AT 400 PM PDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FRIDAY
EVENING FOR NORTHEASTERN OREGON AND SOUTHEASTERN WASHINGTON.

LAT...LON 4501 12038 4507 12020 4506 11979 4500 11979
      4499 11974 4496 11973 4443 11970 4445 12031
      4456 12034 4460 12039 4482 12038 4486 12044
TIME...MOT...LOC 2257Z 229DEG 28KT 4501 11977

$$

POLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:30 PM PDT, 32 minutes earlier.

Area forecast discussion, Aug 31, 2:30 PM PDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT FRI AUG 31 2007

.SHORT TERM...LATEST RADAR WAS SHOWING THUNDERSTORMS DEVELOPING
ACROSS THE AREA AND SOME MAY BECOME STRONG TO SEVERE INTO THIS
EVENING. A COLD FRONT WILL CROSS THE REGION TONIGHT AND THE STORMS
SHOULD WEAKEN AND DISSIPATE TOWARD MORNING. DRIER AIR SHOULD INVADE
MOST OF THE REGION FROM THE WEST WITH LINGERING SHOWERS/TSRA OVER
THE FAR EASTERN PORTIONS OF THE AREA SATURDAY AFTERNOON/EVE. BY
SUNDAY...HIGH PRESSURE TRIES TO RIDGE INTO THE AREA SUNDAY AND DRY
CONDITIONS SHOULD PERSIST WHILE A WEAK DISTURBANCE BRUSHES THE WA
CASCADES LATE SUNDAY. OTHERWISE TEMPERATURES ALTHO A FEW DEGREES
LOWER THAN TODAY SHOULD STILL REMAIN ABOVE NORMAL THROUGH THE
WEEKEND.

.LONG TERM...LABOR DAY THROUGH FRIDAY...FAIR WEATHER WILL CONTINUE
ON MONDAY...WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S IN THE
LOWER ELEVATIONS AND 80S IN THE MOUNTAINS. A LOW PRESSURE SYSTEM
WILL MOVE TOWARD THE COAST DURING THE DAY...AND MOVE INLAND
OVERNIGHT. THIS SYSTEM WILL SPREAD A CHANCE OF PRECIPITATION ACROSS
THE AREA MONDAY NIGHT THROUGH TUESDAY...WITH HIGH TEMPERATURES ON
TUESDAY DROPPING AROUND 10 DEGREES FROM MONDAY AFTERNOON. THE SYSTEM
WILL DEPART THE REGION OVERNIGHT WITH DECREASING CHANCES OF
PRECIPITATION OVER THE NORTHEAST MOUNTAINS. FAIR WEATHER AND WARMER
TEMPERATURES WILL RETURN TO THE REGION ON WEDNESDAY AND CONTINUE
THROUGH THE END OF THE WEEK. DK

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
EVENING ACROSS CENTRAL AND NORTHEAST OREGON...AND PORTIONS OF
SOUTHEAST WASHINGTON. GUSTY WINDS WILL BE ASSOCIATED WITH THESE
STORMS...AND CEILINGS MAY LOWER INTO THE MVFR CATEGORY UNDER THE
HEAVIER SHOWERS. WESTERLY WINDS WILL INCREASE LATER THIS AFTERNOON
AND EVENING AS A FRONT CROSSES THE AREA. PRECIPITATION AND WINDS
WILL DECREASE AFTER MIDNIGHT. DK

&&

.FIRE WEATHER...DECIDED TO KEEP FIRE WEATHER ZONES 610 AND 611 IN
THE RED FLAG WARNING AS THUNDERSTORMS ARE DEVELOPING AT THIS HOUR
OVER THESE AREAS. EAST-CENTRAL AND NORTHEASTERN OREGON STILL REMAIN
THE FOCUS FOR THUNDERSTORMS THIS EVENING. HAVE CONCERNS THAT SOME
STORMS OVER WILL LAST INTO THE OVERNIGHT HOURS OVER FAR NORTHEASTERN
OREGON AND FAR SOUTHEASTERN WASHINGTON. AS SUCH...WILL CONTINUE TO
MONITOR TONIGHT FOR THE NEED TO EXTEND THE WARNING IN TIME. ALSO
HAVE CONCERNS THAT WITH EXPECTED DRYING ESPECIALLY ON SUNDAY AND
MONDAY...HOLDOVERS COULD PRESENT A CONTINUED PROBLEM DESPITE THE
RAINFALL FROM THESE STORMS. JBONK

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  57  86  58  87 /  30   0   0   0
ALW  64  87  60  88 /  40   0   0   0
PSC  54  89  54  89 /  30   0   0   0
YKM  52  84  54  86 /  10   0   0  10
HRI  56  88  55  88 /  30   0   0   0
ELN  53  82  52  82 /  10   0   0  10
RDM  47  87  44  87 /  30   0   0   0
LGD  57  90  51  89 /  50  10  10  10
GCD  55  86  51  88 /  30  10   0  10
DLS  57  86  59  85 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR ORZ610-611-
     630>635-638.

WA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR WAZ631-633.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/84/84
Hazardous weather outlook, Aug 31, 5:58 AM PDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
558 AM PDT FRI AUG 31 2007

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-011245-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
558 AM PDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS
     VALLEY, YAKIMA VALLEY

RED FLAG WARNING
     LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, NORTH
     CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

ISOLATED SHOWERS AND THUNDERSTORMS WILL PERSIST OVER PORTIONS OF THE
INTERIOR NORTHWEST THROUGH THE MORNING. THESE SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE LATER THIS MORNING AND THEN
PERSIST INTO THE EVENING FROM CENTRAL OREGON TO THE COLUMBIA BASIN
AND EAST TO THE IDAHO BORDER. AN APPROACHING TROUGH COULD CAUSE SOME
OF THE STORMS EAST OF A LINE FROM BENTON COUNTY WASHINGTON TO CROOK
COUNTY IN OREGON TO DEVELOP VERY STRONG WIND GUSTS THIS AFTERNOON
AND EVENING. THE STORM PREDICTION CENTER HAS PLACED THIS PORTION OF
THE INTERIOR NORTHWEST WITH A SLIGHT RISK OF SEVERE STORMS AREA.

THE THREAT OF FIRE STARTS DUE TO LIGHTNING WILL CONTINUE INTO THE
EVENING AS WELL. BREEZY WINDS OVER THE COLUMBIA BASIN LATER TODAY
COULD HELP WITH FIRE SPREAD IN THIS AREA. MEANWHILE LOCALLY HEAVY
RAINS ASSOCIATED WITH THE THUNDERSTORMS MAY OFFSET SOME OF THE FIRE
START THREAT. A RED FLAG WARNING REMAINS IN EFFECT FOR THE AREAS
LISTED FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING. THE RED FLAG
WARNING...PDXRFWPDT...PROVIDES DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS SATURDAY
     WALLOWA COUNTY

LINGERING MOISTURE AND INSTABILITY MAY RESULT IN A STRAY SHOWER OR
THUNDERSTORM OVER WALLOWA COUNTY...OTHERWISE GENERALLY FAIR AND DRY
CONDITIONS CAN BE EXPECTED SATURDAY. ANOTHER SYSTEM MAY MOVE ACROSS
THE REGION ON TUESDAY BRINGING SOME MORE SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Aug 31, 9:29 AM PDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PENDLETON OR
929 AM PDT FRI AUG 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HEAVY RAIN       2 W REDMOND             44.25N 121.21W
08/30/2007  M0.25 INCH       DESCHUTES          OR   TRAINED SPOTTER

            THUNDERSTORM WITH LIGHTNING...DIME SIZED HAIL...WINDS
            ESTIMATED 35 MPH GUSTING TO 45 MPH...AND VERY HEAVY RAIN.
            RECEIVED .25 INCH RAIN IN 15 MINUTES.

0605 PM     HEAVY RAIN       REDMOND                 44.26N 121.17W
08/30/2007  M0.62 INCH       DESCHUTES          OR   ASOS

            .62 INCH RAIN FELL IN 30 MINUTES AT THE REDMOND AIRPORT.

0615 PM     TSTM WND DMG     2 W REDMOND             44.25N 121.21W
08/30/2007                   DESCHUTES          OR   TRAINED SPOTTER

            SPOTTER CALLED BACK AFTER A SECOND THUNDERSTORM MOVED
            OVER THEM. WIND GUSTS ESTIMATED TO 45 MPH CAUSED DAMAGE
            TO A JUNIPER TREE...DIME SIZED HAIL...HEAVY RAIN RECEIVED
            .75 INCH IN 15 MINUTES.

0620 PM     FLASH FLOOD      3 N REDMOND             44.30N 121.18W
08/30/2007                   DESCHUTES          OR   TRAINED SPOTTER

            LOCALIZED FLOODING FROM VERY HEAVY RAINS PRODUCED BY
            THUNDERSTORM OCCURED IN SOUTHWEST REDMOND.

0630 PM     FLASH FLOOD      REDMOND                 44.26N 121.17W
08/30/2007                   DESCHUTES          OR   AMATEUR RADIO

            HIGHWAY 97 NEAR YEW AVENUE IN REDMOND HAD 2 INCHES OF
            STANDING WATER FROM HEAVY RAIN SHOWER PRODUCED BY
            THUNDERSTORM.

0742 PM     TSTM WND GST     2 NNE IONE              45.52N 119.81W
08/30/2007  M52.00 MPH       MORROW             OR   TRAINED SPOTTER

            MEASURED PEAK WIND GUST TO 52 MPH ASSOCIATED WITH
            THUNDERSTORM.

0815 PM     TSTM WND GST     HERMISTON               45.83N 119.28W
08/30/2007  E40.00 MPH       UMATILLA           OR   AMATEUR RADIO

            MOBILE AMATEUR RADIO OPERATOR REPORTED ESTIMATED WIND
            GUSTS TO 40 MPH FROM THUNDERSTORM REDUCED VISIBILITY ON
            INTERSTATE 84 DOWN TO A QUARTER MILE.

1015 PM     HEAVY RAIN       2 SW SUNRIVER           43.84N 121.46W
08/30/2007  M0.40 INCH       DESCHUTES          OR   TRAINED SPOTTER

            RECEIVED 0.40 INCH RAIN IN PAST HOUR.

1030 PM     HEAVY RAIN       5 NNE POWELL BUTTE      44.29N 120.97W
08/30/2007  M0.75 INCH       CROOK              OR   TRAINED SPOTTER

            THREE QUARTERS OF AN INCH OF RAIN FELL DURING THE
            AFTERNOON AND EARLY EVENING AT POWELL BUTTE.

&&

DK

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:04 PM PDTRiver Flood StatementPDTDeschutes4 hr
Aug 31, 2:42 PM PDTSevere Thunderstorm WarningPDTMorrow63 min
Aug 31, 4:01 PM PDTSevere Thunderstorm WarningPDTUmatilla59 min
Aug 31, 4:39 PM PDTSevere Thunderstorm WarningPDTUmatilla35 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.